Chloe Sage, co-ordinator of harm reduction programming at ANKORS, took a Star reporter through the steps of using a naloxone kit. Photo: Tyler Harper

VIDEO: How to use naloxone to stop a fentanyl overdose

ANKORS’ Chloe Sage shows what to do when someone is overdosing

Chloe Sage knows how to use naloxone. She can teach others how to use it. Yet when the time came for her save someone suffering an opioid overdose even she struggled to do it the right way.

Sage is ANKORS’ co-ordinator of harm reduction programming in Nelson. Part of her job is training people in naloxone injections, and that’s easily done in the quiet of her office. But the process can be stressful even in practice, and mistakes are easily made.

Once Sage had to come to the aid of someone overdosing in a car in ANKORS’ parking lot. Usually just one injection is given in the first three minutes, but Sage had to give two shots right away because she forgot the small but crucial step of swirling the naloxone vial first.

“I thought I was giving breaths to a dead person,” she said. “I really did. It was really scary.”

Sage recently took a Star reporter through the step-by-step process of administering naloxone. ANKORS also offers more extensive free training that comes with two naloxone kits.

Related:

Naloxone prevented 26% of possible overdose deaths in B.C.: study

Parents call for change to health laws after Victoria teen’s death

WATCH: Moms Stop The Harm respond to opioid crisis

What is naloxone?

Naloxone is a medicine that temporarily strips opioids from receptors in the brain. Overdoses occur when too much opioid is on the receptors.

What are signs of an overdose?

There are two types of overdoses, but only one that can be treated with naloxone.

Stimulant overdoses, which occur with drugs such as cocaine, methamphetamine and ecstasy, causes a person to be hot, agitated, hyperactive and sweat. The person also may have a high heart beat and fast breathing.

Naloxone doesn’t work on stimulant overdoses, but can be used anyway on the off chance the person has mixed in an opioid with the stimulants. Because it’s harmless, naloxone can be injected without concern of side effects.

Naloxone is used to treat opioids such as heroin, morphine and fentanyl. Symptoms of an opioid overdose include drowsiness, nodding off, slow or no pulse, blue lips and/or nails, cold skin, vomiting, slow or no breathing, or gurgling sounds that come from the lungs struggling to take in air.

It’s crucial to know that naloxone is not a cure. When it works, it temporarily removes opioids from receptors in the brain for approximately 30-to-75 minutes.

“So that’s where it’s really important to stay with a person even after you’ve given them naloxone and they’ve woken up and they seem like they are actually fine,” said Sage. “Many people have died that way. You send them home and they re-overdose.”

The inside of each naloxone kit includes the SAVE ME steps, which stand for stimulation, airway, ventilation, evaluate, muscular injection and evaluate and support.

Stimulation: If a person is suspected of having an overdose, first try to wake them by yelling, rubbing knuckles hard on their sternum, or squeezing their neck like Spock’s Vulcan nerve pinch. If that doesn’t work, call 911.

Airway: Brain damage occurs after five-to-seven minutes with a lack of oxygen and, depending on location and traffic, paramedics may not arrive prior to then. Check the person’s airway to make sure they are breathing, and that their chest is rising and falling. If they aren’t, that leads to the next step.

Ventilation: Lay the person out flat and tilt their head up. Each naloxone kit includes a mouth guard, which can be placed over the person’s face. The person’s jaw may need to be pried open to insert the guard.

Pinch their nose and give them two quick breaths, then one every five seconds. Count out loud to five throughout the entire injection process. This needs to be continued until the person is revived.

“A lot of people think naloxone is the thing that saves the life. It’s actually breaths and naloxone,” said Sage.

Evaluate: Take a moment to check if they are breathing on their own. If not, grab the syringe and a vial from the kit.

Muscular injection: Give the vial a quick swirl to make sure it is all at the bottom. The kit also comes with a plastic top that be put on top of the vial and snapped to protect your hand from glass.

Take the syringe and draw out all the naloxone from the vial. Don’t worry about air in the syringe as the injection is going into a muscle and not a vein.

Pinch either the thigh, arm or butt and jab the syringe in through the clothes. Slowly inject all the way until you hear a click, which is the needle retracting all the way back into the syringe.

Set a timer for three minutes and continue to give breaths every five seconds. If the naloxone works, the person will sit up and take a deep breath. Tell them to keep breathing, who you are and where they are. They might be angry, distressed or in pain, so try to keep them calm.

If, however, nothing has happened after three minutes then give them another injection and reset the timer.

“If they wake up and they start breathing again and you’re seeing they are alert, you don’t need to give them another vial of naloxone,” said Sage. “But fentanyl is so strong now that people are saying it took five vials of naloxone to bring them back. So a lot of people are doing two shots of naloxone immediately.”

Evaluate and support: If the person is breathing on their own, tell them not to use any more drugs for the time being, that they could re-overdose, and that you will stay with them for at least two hours or until paramedics arrive. If they nod off again and paramedics haven’t arrived, give them another injection.

Keep the naloxone at room temperature and replace it after two years.

More information can be found at http://towardtheheart.com/naloxone.



tyler.harper@nelsonstar.com

Like us on Facebook and follow us on Twitter

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

A Rick Hansen Secondary School student died in hospital after suffering a medical incident in class on Monday. (File photo)
Abbotsford student dies after medical incident in class

Rick Hansen Secondary School offering additional counselling for students who require it

Stock photo
$93,000 in COVID-19 emergency support available to Abbotsford charities

Applications now open for grants through community foundation

The RCMP helicopter. (File photo)
Suspect escapes after police pursuit through Surrey, Langley, Abbotsford

Police chase involved two stolen vehicles, including one taken in Mission

The Rotary Club of Chilliwack Book Sale is moves from the Chilliwack Mall to allow for physical distancing. (Jenna Hauck/ The Progress file)
Rotary Book Sale moves from Chilliwack Mall to Heritage Park

The hugely-popular book sale is going ahead Oct. 25-31 with pandemic protocols in place

FILE – People wait in line at a COVID-19 testing facility in Burnaby, B.C., on Thursday, August 13, 2020. THE CANADIAN PRESS/Darryl Dyck
167 new COVID-19 cases, 1 death recorded as B.C. enters 2nd wave

Three new healthcare outbreaks also announced

This 2020 electron microscope image made available by the National Institute of Allergy and Infectious Diseases shows a Novel Coronavirus SARS-CoV-2 particle isolated from a patient, in a laboratory in Fort Detrick, Md. THE CANADIAN PRESS/AP-NIAID/NIH via AP
At least 49 cases of COVID-19 linked to wedding in Calgary: Alberta Health

McMillan says the city of Calgary has recently seen several outbreaks linked to social gatherings

UBC geoscientists discovered the wreckage of a decades-old crash during an expedition on a mountain near Harrison Lake. (Submitted photo)
Wreckage of decades-old plane crash discovered on mountain near Harrison Lake

A team of Sts’ailes Community School students helped discover the twisted metal embedded in a glacier

Officers with the Lower Mainland Emergency Response Team were at a White Rock home Tuesday (Oct. 20) to assist Vancouver Police Department with execution of a search warrant. (Contributed photo)
ERT, VPD response to White Rock home connected to homicide: police

Search underway in the 15800-block of Prospect Crescent

The official search to locate Jordan Naterer was suspended Saturday Oct. 17. Photo courtesy of VPD.
‘I am not leaving without my son,’ says mother of missing Manning Park hiker

Family and friends continue to search for Jordan Naterer, after official efforts suspended

A bear similar to this black bear is believed responsible for killing a llama in Saanich on Oct. 19. (Black Press Media file photo)
Bear kills llama on Vancouver Island, prompting concerns over livestock

Officers could not track the bear they feel may not fear humans

Bernard Trest and his son Max, 10, are concerned about B.C.’s plan for students in the classroom. He was one of two fathers who filed a court application in August to prevent schools from reopening if stricter COVID-19 protections weren’t in place. That application was dismissed last week. (Contributed photo)
B.C. dad pledges to appeal quashed call for mandatory masks, distancing in schools

Bernard Trest and Gary Shuster challenged health, education ministries’ return-to-school plan

RCMP crest. (Black Press Media files)
RCMP cleared in fatal shooting of armed Lytton man in distress, police watchdog finds

IIO spoke to seven civillian witnesses and 11 police officers in coming to its decision

A 34-year-old man was treated for a gunshot wound in Williams Lake Monday, Oct 19, 2020. (Angie Mindus photo - Williams Lake Tribune)
Williams Lake man treated for gunshot wound after accidental shooting: RCMP

Police are reminding residents to ensure firearms are not loaded when handling them

Most Read